[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.238.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editor's Correspondence
November 13, 2000

Cholestatic Liver Reaction and Heparin Therapy

Arch Intern Med. 2000;160(20):3166. doi:

Many drugs may lead to liver injury, including acute or cholestatic hepatitis. However, drug-induced hepatitis is often a presumptive diagnosis, as it is difficult to establish evidence of clear causal relationships between the use of certain drugs and liver damage. We report a case of cholestatic liver reaction associated with the use of heparin.

A 54-year-old man started complaining of dyspnea and sharp dorsal pain on his right side. Six days earlier he had been operated on for the repair of a right inguinal hernia. Results of a full panel of laboratory tests performed before the operation were quite normal. The following day, a chest radiograph revealed a small consolidation at the base of the right lung, and a general practitioner prescribed 5000 IU of heparin calcium every 12 hours. Three days later, with the thoracic pain persisting, the patient was admitted to our department. The patient's pulse rate, blood pressure, respiratory rate, and axillary temperature were 100 beats/min, 140/80 mm Hg, 30/min, and 37.2°C, respectively. Physical examination revealed slight crepitant rales at the base of the right lung. Findings of the remainder of the physical examination were normal. The blood chemistry panel showed the erythrocyte sedimentation rate to be 48 mm/h; fibrinogen, 37.0 µmol/L; D-dimer, <200 ng/mL; blood gas pH, 7.43; PO2, 79 mm Hg; PCO2, 39.5 mm Hg; arterial oxygen saturation, 0.96; aspartate aminotransferase, 278 U/L; alanine aminotransferase, 747 U/L; and alkaline phosphatase, 558 U/L. An electrocardiogram showed a sinus rhythm of 80 beats/min, grade I right bundle-branch block, S1Q3T3. An echocardiogram was normal. A chest computed tomographic scan and a technetium Tc 99m albumin aggregated radioisotope scan showed a bilateral pulmonary embolism. Heparin sodium at 1000 IU/h was then started. Results of antibody tests for hepatitis A virus, hepatitis B virus, hepatitis C virus, Epstein-Barr virus, cytomegalovirus, and herpesvirus were negative. Results of serologic tests for autoantibodies (eg, antinuclear, antimitochondria, and anti-DNA antibodies) and cultures from blood, urine, and stool samples were negative, and findings on abdominal ultrasonography were normal. On day 5, acenocoumarol, 4 mg/d, was prescribed in addition to heparin. Meanwhile, liver indicators were increasing (Table 1), reaching their peak on day 11, when heparin use was discontined. The patient was discharged receiving oral anticoagulant therapy and follow-up controls were done on day 30 and 90. Liver-specific indicators continued to recover until they were normal. Serologic tests for hepatitis were always negative.

First Page Preview View Large
First page PDF preview
First page PDF preview
×